Nebraska, 2013

Hail in Nebraska, September 19, 2013

September 19, 2013 · NWS GID · 1 event in 1 county or zone

A slow-moving line of nocturnal thunderstorms moved into the western fringes of South Central Nebraska between 4 and 5 am CDT on this Thursday morning. In advance of these storms, new scattered showers and thunderstorms developed from St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A slow-moving line of nocturnal thunderstorms moved into the western fringes of South Central Nebraska between 4 and 5 am CDT on this Thursday morning. In advance of these storms, new scattered showers and thunderstorms developed from St. Paul to Holdrege to Alma. The showers and storms filled in between 5 and 6 am CDT creating a continuous line of non-severe thunderstorms and taking over as the primary line. At 5 am CDT, one storm over northeastern Phelps County intensified. As it moved northeast across the city of Kearney, it produced hail up to the size of nickels at 5:26 am CDT.

These storms formed as a cold front advanced through the region. Deep, subtropical high pressure was over the southeastern states and Gulf Coast region. A shortwave trough was advancing through the Northern Rockies. High temperatures the previous day were in the lower 90s, with dewpoints in the mid 60s. South winds kept temperatures in the middle 70s until the thunderstorms arrived. Wednesday evening soundings showed the CAPE values were between 1000-2000 J/kg. Deep layer shear was estimated between 20 and 25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 19, 3:19 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 19, 3:19 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
419 AM CDT THU SEP 19 2013

...A COOL FRONTAL PASSAGE TODAY WILL RETURN TEMPS MUCH CLOSER TO
NORMAL TODAY WITH SWATHS OF DECENT RAINFALL POSSIBLE FOLLOWED BY
THE COOLEST NGT SINCE EARLY JUN...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 419 AM CDT THU SEP 19 2013

ALOFT: PROGRESSIVE FLOW WAS OVER THE CONUS WITH A POSITIVE TILT
SHRTWV TROF MOVING THRU THE NRN ROCKIES EARLY THIS MRNG. THIS
TROF WILL CONT E...MOVING INTO THE NRN PLAINS TODAY...AND INTO
THE UPR MIDWEST TNGT. THERE IS A 100 KT ULJ IN ADVANCE OF THIS
TROF...AND ITS RRQ IS OVER THE CNTRL PLAINS.

SFC: AN ASSOCIATED COOL FRONT EXTENDED FROM SD LOW PRES ACROSS
NEB TO THE UT-AZ BORDER. THE EXACT LOCATION OF THIS FRONT HAS
BEEN MASKED BY OUTFLOW FROM OVERNGT TSTM ACTIVITY. CONSENSUS OF
MODEL DATA /WHICH CANNOT SEE THE OUTFLOW/ SUGGESTS THE FRONT WILL
BISECT THE FCST AREA /FROM FULLERTON NEB TO NORTON KS/ AT 12Z.
CAA WILL ENSUE TODAY AS THE FRONT EXITS THE FCST AREA TO BE
LOCATED FROM TOP INTO THE OK PANHANDLE BY 00Z. PAC NW HIGH PRES
BUILDS IN BEHIND AND WILL PROGRESS DOWN THE FRONT RANGE TO BE
LOCATED OVER THE NEB PANHANDLE BY DAWN FRI.

EARLY THIS MRNG: SCT SHWRS/TSTMS IN PLACES. WE ARE NOTING A NICE
BAND DEVELOPING FROM MCK-BBW. A MILD START TO THE DAY WITH TEMPS
IN THE 70S S AND E OF THE TRI-CITIES.

TODAY: OVERALL P-M/CLOUDY. THIS MAY BE SHAPING UP TO BE A PRETTY
WET DAY IN PARTS OF THE FCST AREA. THIS HAS THE LOOK OF AN
ANABATIC FRONT...WITH DEEP SW FLOW EVEN BEHIND THE FRONT. THE ON-
GOING TSTM CLUSTERS FROM NEB SW INTO NM EMBEDDED WITHIN THE CIRRUS
SHIELD ARE A TESTAMENT TO THIS.

JET DYNAMICS/QG FORCING WILL BE SUPERIMPOSED UPON THE FRONTAL SFC
/FGEN-GENERATED LIFT/...AND WILL RESULT IN SUBSTANTIAL LIFT THRU
A LARGE DEPTH OF THE TROPOSPHERE. THE UPR TROF STILL TO THE W AT
00Z FURTHER SUPPORTS LINGERING POPS LONGER POST-FRONTAL. DEEP SW
FLOW MEANS LINE OF SHWRS/TSTMS WILL BE RELATIVELY SLOW TO ADVANCE
E AND RESULT IN SOME TRAINING.

BELIEVE THIS WILL NOT BE A DAY WHERE WE HAVE A BREAK BEFORE AFTN
REDEVELOPMENT. SHWRS/TSTMS WILL BE POSSIBLE AT ANY TIME.

TSTMS WILL THEN ERUPT WITHIN THE WARM SECTOR THIS AFTN...WHICH
SHOULD BE JUST E AND S OF THE FCST AREA.

HIGH TEMPS ARE NOT EASY GIVEN CLOUDS AND CAA. USED THE CONSENSUS
OF MODEL 2M TEMPS WHICH SHAVED 1-2F OFF THE PRVS FCST MOST AREAS.

DWPTS TODAY-TNGT ARE CONSENSUS OF MOS AND 2M TEMPS. WINDS ARE THE
SAME EXCEPT BLENDED WITH THE PRVS FCST AND BIAS CORRECTED.

TNGT: CLEARING FROM NW-SE WITH DIMINISHING WINDS. COULD THE NW
FRINGE OF THE FCST AREA DROP INTO THE UPR 30S FOR THE FIRST TIME
THIS METEOROLOGICAL FALL?

FOR WHAT IT/S WORTH...I HAVE SEEN TEMPS FROM THE BIAS CORRECTED GEM
DO EXTREMELY WELL IN MANY PAST ANOMALOUS EVENTS. IT OFFERS UPR
30S OVER S-CNTRL NEB W OF HWY 281. MET MOS ALSO HAS A LOW OF 39F
AT LBF AND THIS USUALLY IS A GOOD INDICATION FOR HOW COLD ORD
COULD BE.

PW DECREASES TO AROUND A HALF INCH.

EVEN THOUGH I USED BIAS CORRECTED WIND SPEEDS...I AM CONCERNED
AREAS N AND W OF THE TRI-CITIES COULD GO CALM. THIS HAS THE LOOK
OF BEING THE COOLEST LOW TEMPS WE/VE SEEN SINCE JUN 2ND...WHEN GRI
HIT 44F.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 419 AM CDT THU SEP 19 2013

GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN ALL
SUGGEST A MID LEVEL SHORTWAVE WILL RESIDE FROM SOUTH CENTRAL
CANADA INTO PORTIONS OF THE NORTHERN PLAINS AND UPPER MISSISSIPPI
VALLEY AROUND 12Z FRIDAY...WITH THIS FEATURE EXPECTED TO MOVE
EAST THUS ALLOWING MID TO UPPER LEVEL RIDGING TO OVERTAKE MUCH OF
THE CENTRAL CONUS SATURDAY AND SUNDAY. A RESULTANT LACK IN
OVERALL KINEMATIC FORCING SUGGESTS DRY CONDITIONS WILL BE
OBSERVED ACROSS OUR AREA TO START THE LONG TERM FORECAST PERIOD
AND AS A RESULT...DRY CONDITIONS REMAIN FORECAST FOR OUR AREA
FRIDAY THROUGH THE DAY SUNDAY. HEADING INTO SUNDAY NIGHT...THE
OPERATIONAL GFS AND EC BOTH SUGGEST A MID LEVEL SHORTWAVE WILL
EMERGE FROM THE CENTRAL ROCKY MOUNTAIN RANGE AND MOVE INTO
PORTIONS OF THE CENTRAL AND NORTHERN PLAINS. MID LEVEL THERMAL
ADVECTION AND DPVA AHEAD OF THE MID LEVEL TROUGH
AXIS...ACCOMPANIED BY LOW LEVEL THERMAL ADVECTION ALONG THE AXIS
OF A 50-60KT 850MB JET STREAK...APPEAR SUFFICIENT FOR
PRECIPITATION PRODUCTION ACROSS OUR AREA SUNDAY NIGHT AND INTO
THE DAY MONDAY...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE
OPERATIONAL GFS AND EC. ALLBLEND RESPONDED BY PROVIDING 40-50%
POPS TO MUCH OF OUR AREA SUNDAY NIGHT...AND 20-30% POPS DURING
THE DAY MONDAY. AT THIS TIME SEE LITTLE REASON TO DEVIATE FROM
THE ALLBLEND SOLUTION AND AS A RESULT...THE ALLBLEND SOLUTION WAS
LEFT UNCHANGED FOR THE MOST PART. DURING THE DAY MONDAY...THE MID
LEVEL TROUGH AXIS IS EXPECTED TO QUICKLY MOVE NORTHEAST OF OUR
AREA THUS ALLOWING FOR SUBSIDENCE...AND AN END TO THE
PRECIPITATION...ACROSS MUCH OF OUR AREA BY MONDAY AFTERNOON.
BEYOND MONDAY...MID TO UPPER LEVEL RIDGING OVER THE CENTRAL AND
EASTERN CONUS...AND A TROUGH OVER THE WEST...WILL LIKELY PRESENT
SOUTHWESTERLY MID TO UPPER LEVEL FLOW ACROSS OUR AREA AND
ALTHOUGH THERE IS THE POSSIBILITY OF A FEW MID LEVEL
PERTURBATIONS MOVING OVERHEAD WITHIN THE MEAN FLOW...THERE IS
NOWHERE ENOUGH CONFIDENCE TO INSERT POPS AND AS A RESULT...THE
DRY FORECAST PRESENTED BY ALLBLEND BEYOND MONDAY WAS LEFT AS-IS.

SOUTHERLY FLOW AND WEAK LOW LEVEL THERMAL ADVECTION SHOULD
PROVIDE A SUBTLE WARMING TREND TO START THE LONG TERM FORECAST
PERIOD...WITH AFTERNOON HIGHS IN THE LOW TO MID 70S ON FRIDAY
CLIMBING INTO THE UPPER 70S AND LOWER 80S SATURDAY AND SUNDAY.
INCREASED CLOUD COVER AND POSSIBLE PRECIPITATION SHOULD THEN
PROMOTE A COOLER DAY ON MONDAY WITH HIGHS BACK IN MID TO UPPER
70S FOR MANY LOCATIONS ACROSS THE AREA. YET ANOTHER WARMING TREND
SHOULD THEN ALLOW FOR AFTERNOON HIGHS IN THE 80S TO FINISH OUT
THE LONG TERM FORECAST PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1258 AM CDT THU SEP 19 2013

REST OF TNGT: AN OUTFLOW BOUNDARY WAS MOVING THRU S-CNTRL NEB AND
WILL REACH THE TERMINAL AROUND 645Z...WITH POTENTIAL FOR G35 KTS.
BEHIND THIS BOUNDARY THERE IS SOME POTENTIAL FOR AN MVFR VSBY IN
A TSTM...BUT THE PROBABILITY IS LOW. CONFIDENCE IS VERY LOW ON
WINDS BY 08Z SINCE LARGE-SCALE WINDS WILL BE MASKED BY THE OUTFLOW.

THU: VFR MID-LVL CIGS WILL CONT ALONG WITH POTENTIAL FOR A LOW-END
VFR CIG AROUND 5K FT. A COLD FRONT WILL MOVE THRU IN THE 12Z-15Z
TIME FRAME WITH A WSHFT TO THE NW.

THU EVE: VFR. NNW WIND AT OR BELOW 10 KTS.

CIG CONFIDENCE: MEDIUM
VSBY CONFIDENCE: MEDIUM
WIND CONFIDENCE: LOW
WX CONFIDENCE: MEDIUM

&&

.HYDROLOGY...
ISSUED AT 419 AM CDT THU SEP 19 2013

CONFIDENCE HAS INCREASED THAT AT LEAST MINOR FLOODING WILL AFFECT
THE PLATTE RIVER WITHIN THE WRN PORTIONS OF OUR CWA...BEGINNING
THIS WEEKEND. UNCERTAINTY REMAINS QUITE HIGH ON WHAT RIVER LEVELS
WILL DO NEXT WEEK...ESPECIALLY AS THE INCREASED WATER LEVELS
ADVANCE DOWNSTREAM OF KEARNEY. MUCH OF THIS UNCERTAINTY RELATES TO
DISPERSION AMONG THE MULTIPLE CHANNELS OF THE PLATTE.

THE UPSTREAM GAUGE AT JULESBURG CO REACHED ITS CREST YESTERDAY
/SETTING A RECORD AT 10.7 FT/. THAT WATER HAS NOW REACHED BIG
SPRINGS /IN EXTREME WESTERN NEB/...PER REPORTS FM YESTERDAY. AS
TIME PROGRESSES THE RIVER MODELS BEING RUN BY THE MISSOURI BASIN
RFC IN KANSAS CITY ARE BEING INITIALIZED WITH MORE AND MORE REAL-
TIME DATA...LEADING TO INCREASING CONFIDENCE IN MODEL OUTPUT.
HOWEVER...BASED ON CURRENT EXPECTATIONS WE ARE ROUGHLY 48 HOURS
AWAY FROM SIGNIFICANT WATER RISES /AND MINOR FLOODING/ MAKING ITS
WAY INTO THE GOTHENBURG-COZAD AREA. SO PLENTY OF TIME REMAINS FOR
RIVER LEVEL FCSTS AND TIMING TO BE ADJUSTED. AS A FAIRLY ROUGH
PRELIMINARY ESTIMATION...WATER RISES TO NEAR OR SLIGHTLY OVER
FLOOD STAGE ARE CURRENTLY ANTICIPATED IN THE GOTHENBURG-COZAD AREA
ON THE 21ST-22ND...THEN POTENTIALLY ARRIVING IN THE KEARNEY AREA
AROUND THE 23RD AND THE GRAND ISLAND AREA AROUND THE 25TH...OR ONE
WEEK FROM YESTERDAY. A FLOOD WARNING HAS ALREADY BEEN POSTED FOR
THE PLATTE OVER DAWSON AND EXTREME SW BUFFALO COUNTIES. AS WE
MONITOR THE PROGRESS OF THESE WATER RISES...FLOOD WARNINGS MAY BE
NEEDED FURTHER DOWNSTREAM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...BRYANT
AVIATION...HALBLAUB
HYDROLOGY...PFANNKUCH/HALBLAUB
Hazardous weather outlook, Sep 19, 4:22 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
522 AM CDT THU SEP 19 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
522 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
AT ANY TIME THIS MORNING. DURING THE AFTERNOON...THE THREAT FOR
THUNDERSTORMS WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST. BY
9 PM THIS EVENING...THE POSSIBILITY OF THUNDERSTORMS WILL BE
COMPLETELY SOUTH AND EAST OF THE OUTLOOK AREA. NO SEVERE
THUNDERSTORMS ARE EXPECTED. HOWEVER...AN ISOLATED STRONG STORM OR
TWO IS POSSIBLE...WHICH COULD PRODUCE HAIL AS LARGE AS NICKELS AND
WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND INTO THE DAY
MONDAY.

BEGINNING THIS WEEKEND AND LASTING INTO NEXT WEEK...ELEVATED
WATER LEVELS ARE EXPECTED ALONG THE PLATTE RIVER...STARTING IN
FAR WESTERN PORTIONS OF THE OUTLOOK AREA AROUND GOTHENBURG AND
COZAD...AND EVENTUALLY MOVING TOWARD GRAND ISLAND AND POINTS
EAST. A FLOOD WARNING...FOR MINOR FLOODING...HAS BEEN ISSUED FOR
LOCATIONS ALONG THE PLATTE RIVER THROUGH MUCH OF DAWSON COUNTY AS
A RESULT. THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING HOW
MUCH THE PLATTE RIVER WILL RISE...ESPECIALLY EAST OF DAWSON
COUNTY...AND THE POTENTIAL FOR POSSIBLE FLOODING WILL CONTINUE TO
BE MONITORED OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/BRYANT

In the hours before

Special weather statement, Sep 18, 11:40 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT THU SEP 19 2013

NEZ060-061-073-074-083-084-190630-
BUFFALO NE-DAWSON NE-FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
1240 AM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...WESTERN KEARNEY...
NORTHERN HARLAN...NORTHWESTERN FRANKLIN...SOUTHEASTERN DAWSON AND
SOUTHERN BUFFALO COUNTIES UNTIL 130 AM CDT...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY...WHICH EXTENDED ALONG A LINE FROM 5 MILES
NORTHWEST OF ELM CREEK TO 9 MILES SOUTHWEST OF ELM CREEK TO
EDISON...AND MOVING EAST AT 30 MPH.

THIS OUTFLOW BOUNDARY WILL BE CAPABLE OF PRODUCING WIND GUSTS
GENERALLY RANGING BETWEEN 40 AND 50 MPH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDREGE...
  KEARNEY...
  ELM CREEK...
  ATLANTA...
  ODESSA...
  RIVERDALE...
  FUNK...
  RAGAN...
  AXTELL...
  WILCOX...
  HUNTLEY...
  MINDEN...
  HILDRETH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 250 AND 286.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4063 9956 4083 9949 4074 9883 4048 9889
      4010 9919 4027 9963 4035 9964
TIME...MOT...LOC 0539Z 287DEG 26KT 4078 9938 4060 9942
          4030 9966

BRYANT
Special weather statement, Sep 19, 4:12 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
512 AM CDT THU SEP 19 2013

NEZ061-074-191045-
BUFFALO NE-KEARNEY NE-
512 AM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNEY AND EASTERN
BUFFALO COUNTIES UNTIL 545 AM CDT...

AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEARNEY...
  RIVERDALE...
  GIBBON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 264 AND 287.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4095 9909 4076 9872 4055 9911 4061 9918
      4066 9918 4066 9924 4068 9927
TIME...MOT...LOC 1012Z 228DEG 31KT 4068 9910

BRYANT

The radar

The Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buffalo

When
September 19, 4:26 AM CST
Where
Buffalo County, Kearney
Measured
0.88 in hail
Reported by
Public
Coordinates
40.700, -99.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476756.